Enlarged pelvic veins aren’t concerning
Ear Dr. Roach:
St. Louis Post Dispatch
DI’m a 71-year-old female with no children, but I did have an ectopic pregnancy at age 43. Other than that, I have had no “female” issues. I was getting a CT scan for my spleen area, when it was discovered I had enlarged pelvic veins in my groin. I don’t have pelvic pain, nor do I have pain with sex, so the only symptoms I have, which may or may not be related, are bloating and some constipation. I have seen a vascular surgeon and a urogynocologist to ask about this condition, and if I need “treatment” for it. Both were rather vague, saying if I’m not experiencing pain, I should just get it imaged every year. — J.F. Answer: Although advanced imaging like CT and MRI scans have led physicians to be able to make more precise diagnoses than before, there is an issue of what to do with “incidental” findings. Some women do have a condition called “pelvic congestion syndrome,” which is a cause of pelvic pain that is worsened by prolonged standing, or by sexual activity. This condition is found in women in the reproductive age group but is not found in menopausal women. There are cases of blood clots in the pelvic veins, but it is not clear whether a person like you is at increased risk. I don’t see the need to repeat the imaging studies. Dear Dr. Roach: Why do multivitamins invariably provide some ingredients with more than 100%, and some with less than 100%, of daily requirement? — D.H. Answer: 100% of the RDA is intended to provide the nutrient requirements for about 98% of the population. Most people will get what they need from food. Many North Americans feel that more vitamins are better, or take a vitamin pill as an insurance policy against an inadequate diet. Both of these have been reasonable hypotheses, but many studies have been done, and have not shown any convincing benefit of taking vitamins in absence of a clear medical reason . Vitamin manufacturers put in large amounts mostly for marketing. In fact, your body will simply excrete more B12 if you take more. However, a few nutrients in multivitamins are dangerous at high levels. Readers may email questions to ToYourGoodHealth@med. cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.